Hepatitis is the inflammation of the liver, resulting in liver cell damage and destruction. Drug-induced hepatitis is rare and is caused by toxic exposure to certain medications, vitamins, herbal remedies, or food supplements. Usually, the toxicity occurs after taking the causative agent for several months, or from an overdose of a medication such as acetaminophen. Usually, the agent is discontinued once hepatitis is suspected and is rarely restarted unless it is absolutely essential for treatment.
The following are the most common symptoms of drug-induced hepatitis. However, each individual may experience symptoms differently. Symptoms may include:
The symptoms of drug-induced hepatitis may resemble other medical conditions or problems. Always consult your doctor for a diagnosis.
In addition to complete medical history and physical examination, diagnostic procedures for drug-induced hepatitis may include the following:
Specific treatment for drug-induced hepatitis will be determined by your doctor based on:
The goal of treatment for drug-induced hepatitis is to discontinue taking the causative agent and monitor the liver closely while it recovers. Some drugs may cause a slight increase in liver enzymes without symptoms. It may not be necessary to discontinue using these medications. Always consult your doctor. If drug-induced hepatitis is suspected and confirmed, serial blood tests will be necessary, and possibly a referral to a liver specialist. Your doctor will report the findings to the FDA and the pharmaceutical manufacturer.
Click here to view the
Online Resources of Liver, Biliary, & Pancreatic Disorders